I have a family member who was diagnosed bi-polar after inducing several types of different drugs. I believe that he could be suffering from a drug psychosis.
The term 'drug psychosis' is unknown to me (a 15 year vet of bipolar meds, treatments and research). Today's medical diagnosis for bipolar disorder is not as common nor given as it was even 5 years ago. What is common is for a patient with a mental health disorder that is still undetermined (it takes time, event episodes, medication, compliance and patience for both patients and physicians) to introduce several medications. Bipolar disorder is a complex illness by its nature of symptoms that lie at times at opposite ends of an emotional balance and irritated further by sub-symptoms in between. And bipolarism is a strong and not to be underestimated illness. It is doubtful that a bipolar person who has had several or more medications initially before being diagnosed is simply displaying long term side effects. It simply shows those meds were not effective or necessary. Keep in mind that to be 'manic depressive', a person's own brain/body chemistry can produce extreme mental and physical excitement, energy and for very long periods of time that others can't. Or absorb too much serotonin to the point they are totally unable to function and are bedridden for weeks. This is stressful, disruptive and exhausting for the patient and the family/friends. Therefore, no I do not think your loved one is ill from past medications but still unbalanced as the doctor and he work toward the ideal medications and treatments. There is much more help and hope now due to research than when I began and by asking questions like this shows your concern and that is the secret to those who suffer with mental health disorders: having love, concern and knowledge from those close to them.
I believe what Doctor is referring to is called "drug-induced psychosis" and yes there is such a thing. Whether or not the family member is bipolar or is suffering from a drug-induced psychosis would need to be determined by a professional. A drug-induced psychosis is an illness in which a person displays psychotic symptoms as a result of taking too much medication or the wrong type(s) of medications. Doctor, usually drug-induced psychoses involve abusing medications, but some are the result of being misdiagnosed and prescribed medications for the presumed illness. I hope this helps answer your question.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 28 Sep 2009 • 11 answers
I have bipolar disorder, manic depression, anxiety, and post trauma syndrome. and during manic stag?
Posted 22 Sep 2012 • 9 answers
Posted 27 May 2013 • 5 answers
Posted 28 May 2013 • 2 answers
Can you take wellbutiun when you are manic bipolar and manic depression . Was on lithum but I think?
Posted 5 Nov 2013 • 1 answer